Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Kava-Kava not harmful to the liver

Posted by djmmm on August 26, 2003, at 14:03:11

In reply to Re: Kava-Kava not harmful to the liver btnd, posted by Ame Sans Vie on August 26, 2003, at 1:48:43

> Wow, no kidding? I'd be extremely interested to read that study... kava is, after all, such a fantastic treatment for so many ailments. I can't help but wonder though, why the jaundice and liver damage that have been reported (and quite commonly in Oceania where kava is consumed regularly) if kava is not hepatotoxic?

Kava extracts: safety and risks including rare hepatotoxicity.

Teschke R, Gaus W, Loew D.

Medical Department II, City Hospital Hanau, Teaching Hospital of the Johann Wolfgang Goethe University, Frankfurt/Main, Germany.

Kava is a perennial shrub native to some islands of the South Pacific and has been cultivated for centuries to prepare a psychoactive beverage from its rhizoma by means of extraction. Subsequently, kava extracts are commonly used as herbal anxiolytic drugs also in many other countries all over the world including European ones and the USA. Toxicological and clinical studies have shown that kava extracts are virtually devoid of toxic effects with the exception of rare hepatotoxic side effects reported in few patients. When assessed primarily by the British regulatory authority MCA but also by us, a critical analysis of the suspected cases (n = 19) in Germany reveals that only in 1 single patient a very probable causal relationship could be established between kava treatment and the development of toxic liver disease due to a positive result of an unscheduled reexposure test, whereas in another patient there might be a possible association. Out of the remaining 17 cases 12 patients were not yet assessable due to insufficient data and in 5 other cases a causal relationship was unlikely or could be excluded. The German regulatory authority might therefore well be advised to provide now additional information for those 12 patients with so far unsatisfactory data, facilitating a more appropriate assessment of causality. Nevertheless, in the meantime physicians and patients should continue to keep an eye on possible hepatotoxic side effects in the course of kava treatment, to stop the treatment alredy at first suspicion and to start with a careful diagnostic work up ruling out all other causes.


Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:djmmm thread:254125
URL: http://www.dr-bob.org/babble/20030823/msgs/254347.html